Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 9, NWS Sacramento, CA
NWS Sacramento, CA issued this winter storm watch at Dec 6, 2021, 2:08 PM PST. It took effect at Dec 8, 2021, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 6, 2021, 2:08 PM PST (22:08 UTC)
- In effect from
- Dec 8, 2021, 4:00 PM PST
- Expired
- Dec 7, 2021, 1:16 PM PST
- In force
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
865 WWUS46 KSTO 062208 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 208 PM PST Mon Dec 6 2021 ...Winter storm will bring mountain snow late Wednesday afternoon into Thursday ... .A storm system will approach northern California on Wednesday afternoon, bringing with it accumulating snowfall into Thursday afternoon. Snow levels start out 6000 to 7000 feet falling to 4500 to 5500 feet Thursday morning. The heaviest snow is expected Wednesday night into Thursday morning with the majority of the accumulation above 5500 feet but some light accumulation is possible down to 4500 feet. If you have mountain travel plans be prepared for winter driving conditions, chain controls, and travel delays. CAZ068-069-071300- /O.NEW.KSTO.WS.A.0009.211209T0000Z-211210T0000Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- 208 PM PST Mon Dec 6 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON ABOVE 5500 FEET... * WHAT...Heavy snow possible. Plan on difficult travel conditions, including during the morning commute on Thursday. Total snow accumulations of 3 to 7 inches, with localized amounts up to 10 inches, are possible. * WHERE...Western Plumas County/Lassen Park and West Slope Northern Sierra Nevada. * WHEN...From Wednesday afternoon through Thursday afternoon. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$
2 follow-up statements
861 WWUS46 KSTO 071116 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 316 AM PST Tue Dec 7 2021 ...Winter storm will bring mountain snow late Wednesday afternoon into Thursday ... .A storm system will approach northern California on Wednesday afternoon, bringing with it accumulating snowfall into Thursday afternoon. Snow levels start out 6000 to 7000 feet, falling to 4500 to 5500 feet by Thursday morning. The heaviest snow is expected Wednesday night into Thursday morning with the majority of the accumulation above 5500 feet. Lighter accumulations are possible down to 4500 feet. If you have mountain travel plans, be prepared for hazardous winter driving conditions, chain controls, and travel delays. CAZ068-069-080000- /O.CON.KSTO.WS.A.0009.211209T0000Z-211210T0000Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- 316 AM PST Tue Dec 7 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON ABOVE 5500 FEET... * WHAT...Heavy snow possible. Plan on difficult travel conditions, including during the morning commute on Thursday. Total snow accumulations of 3 to 7 inches, with localized amounts up to 10 inches, are possible. * WHERE...Western Plumas County/Lassen Park and West Slope Northern Sierra Nevada. * WHEN...From late Wednesday afternoon through Thursday afternoon. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$
026 WWUS46 KSTO 072116 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 116 PM PST Tue Dec 7 2021 ...Mountain snow returns late Wednesday afternoon and into Thursday... .A storm system will approach northern California on Wednesday afternoon, bringing with it accumulating snowfall into Thursday afternoon. Snow levels start out 6000 to 7000 feet, falling to 4500 to 5500 feet overnight and into Thursday morning. The heaviest snow is expected overnight and early Thursday with the majority of the accumulation above 5000 feet. Can't rule out some light flurries down to 3500 to 4000 feet as the system exits the region later on Thursday. If you have mountain travel plans, be prepared for hazardous winter driving conditions, chain controls, and travel delays. CAZ068-069-081415- /O.UPG.KSTO.WS.A.0009.211209T0000Z-211210T0000Z/ /O.NEW.KSTO.WW.Y.0022.211209T0000Z-211210T0000Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- 116 PM PST Tue Dec 7 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST THURSDAY ABOVE 5000 FEET... * WHAT...Snow expected. Plan on slippery road conditions. Total snow accumulations of 5 to 10 inches above 5000 ft, with localized amounts up to 15 inches above 8000 ft. * WHERE...Western Plumas County/Lassen Park and West Slope Northern Sierra Nevada. * WHEN...4 PM Wednesday to 4 PM Thursday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 6, 3:15 AM PST, 10 hours 53 minutes earlier.
Area forecast discussion, Dec 6, 3:15 AM PST, 10 hours 53 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 315 AM PST Mon Dec 6 2021 .SYNOPSIS... Dry weather with areas of dense Valley fog this morning. A few showers will be possible this afternoon and overnight as a weak system moves through. A colder weather system could bring mountain snow, light Valley showers, and colder temperatures late week. && .DISCUSSION... IR satellite imagery shows high clouds streaming into Northern California early this morning ahead of the weather system that is slated to move through the area later today. Fog developed late last evening for portions of the Valley and Motherlode and will continue through the early morning hours. A weather system will drop north from the Gulf of Alaska into Northern California today. This will bring a quick round of light precipitation hitting Shasta County by late morning and moving south through interior Northern California through the afternoon and evening hours. QPF will be limited with this system with only a few hundredths for most locations and up to 0.25 inch for the Sierra south of Highway 50. Light snow showers are possible at the highest elevations with a couple of inches forecast south of Highway 50. Temperatures will also be much cooler yesterday for most locations (those that were not impacted by stratus). 50s are forecast across the Valley and foothills, a 10-20 degree drop from yesterday for many locations, with 40s and 50s in the mountains. Dry weather returns Tuesday with clearing skies and slightly warmer temperatures. Then ensemble guidance continues to indicate another weather system pushing south from the Gulf of Alaska Wednesday into Thursday, bringing another round of precipitation. At this point there looks to be more moisture associated with this system than the Monday system, though the track of the weather system means the majority of precipitation will fall over the Sierra. QPF did increase with the latest model guidance, mainly for the Sierra and foothills, with around 0.5-1.5 inch of liquid precipitation over the Sierra and only 0.3-0.25 inch in the Valley. This is a colder system so snow levels will quickly fall from around 6500 feet Wednesday evening to 4000-4500 feet by Thursday morning, which corresponds with the period of heaviest precipitation. With the higher QPF, snow amounts have increased slightly as well. Anywhere from 6-14 inches is possible above 5000 feet, with lighter amounts down to 4000 feet. Uncertainty still remains in forecast timing and amounts with this system, so keep an eye out for forecast updates. -HEC && .EXTENDED DISCUSSION (Friday THROUGH Monday)... Long wave trough that should bring Norcal's first significant precip in about a month's time (i.e. Nov 8-9) during the middle of this week is forecast to progress Ewd across NOAM Fri and through the weekend. A drier but cool NW flow pattern is likely to develop over Norcal on Fri before transitioning to cyclonic Wly flow Sat/Sun with the positioning of the GOA/Yukon upper low. The associated frontal precip band should move onshore into the Pac NW early in the weekend trailing to the SW and across the NW portion of CA and potentially into our NW mountain zones. Many of ensemble members show an aggressive digging trough over the Ern Pac into early next week which may temporarily lift the frontal band Nwd and slow its Ewd progression on Sun before it moves onshore early next week. This looks as if it will be a multi-day precip event for Norcal with at least a weak AR, if not moderate AR intensity especially for coastal locations next week. With the origin of this low from the Bering Sea and Arctic influences as well, this will be a cold system with the potential for heavy Sierra snowfall as well. Timing may vary given the amplitude of this digging system, but as of now the 13th-15th looks to be main impact period. Until this system impacts Norcal, the clearer skies Fri/Sat mornings could produce frosty/freezing temps which may warrant the initial frost/freeze headlines. Max temps will be slightly below normal as well. JHM && .AVIATION... Areas of LIFR conditions Nrn Sac Vly until 15-17z before improving to VFR with chance of showers and MVFR conditions after 20z. Mostly MVFR conditions in the Srn Sac/Nrn San Joaquin Vly improving to VFR conditions with chance of showers after 20z. Widespread MVFR to LIFR conditions developing over the mountains including Sierra Nevada this afternoon as precip develops. Then clearing from N to S beginning this evening in the Nrn Sac Vly and working Swd overnight. Winds mostly below 10 knots. && .STO WATCHES/WARNINGS/ADVISORIES... None. &&
Nearby
Winter Storm Watches in California, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.